Sibutramine induced psychosis – Case report

 

Dr Udayaraj Balakrishna CT3
Dr Danitza Jadresic Consultant General Adult Psychaitry
Sheffield Health and Social Care NHS Foundation Trust

A 22 yr old female student was admitted to an acute psychiatric ward with a three day history of confusion and disturbed behaviour. She was restless, disorientated, and she had not been eating or sleeping. Prior to the admission she had been extensively investigated on a medical ward to rule out an organic cause for her presentation. All the investigations proved normal.

She had a history of schizophreniform psychosis 3 years previously. She had developed a life-threatening pancreatitis after valproate semisodium was added to olanzapine. We therefore avoided prescribing both drugs.

On the psychiatric ward, she was emotionally labile and agitated. Her behaviour was chaotic, at times she was pacing up and down the ward or lying down on the ground. On a few occasions, she assaulted staff when they tried to prevent her from leaving the ward. She had formal thought disorder and described second person auditory hallucinations. She was disorientated and had poor concentration. She had a raised blood pressure of 140/100 mm of hg and tachycardia of 120 beats per minute.

She was provisionally diagnosed with mania with psychotic symptoms. Risperidone was initially started to treat her psychosis, but her tachycardia worsened. After careful consideration, she was started on zuclopenthixol, which was gradually increased. A gradual improvement in her mental state was noticed over the next few weeks.

Whilst on ward her mother discovered some sibutramine tablets in her daughter‘s inpatient room. 23 of 200 tablets were missing. The patient acknowledged she had purchased them via the internet to lose weight and that she had been taking sibutramine 20 mg once daily for about three weeks.

It then transpired that prior to her previous episode of psychosis, she had been taking some unspecified Chinese herbal medications for losing weight. A literature search reveals that Chinese weight-losing herbal medications may contain synthetic sibutramine. (Ref 2 )

Discussion

Sibutramine is an appetite suppressant structurally related to amphetamine. It is a serotonin, norepinephrine and to a lesser extent dopamine re-uptake inhibitor. It has various CNS adverse effects and psychiatric manifestations like psychosis, mania, depression and anxiety. Other side effects are serotonin syndrome including tachycardia and an increase in blood pressure, both of which our patient presented with. Sibutramine can also cause nausea, dizziness, headache, sleeplessness. Sibutramine is used in the management of obesity in some countries but it is not licensed for use in the UK. Because of the psychiatric adverse affects it is contraindicated in patients who have mental illness.

Comment

There has been numerous case reports of sibutramine induced psychosis reported widely in the literature. In recent days we have seen occasional patients who have developed serious neuropsychiatric side-effects from unlicensed drugs obtained via the internet. It is time there was a wider debate about access to unlicensed drugs via the internet.


References


1 Catatonia and psychosis associated with sibutramine: a case report and pathophysiologic correlation- Lee J, Teoh T, Lee TS,J Psychosom Res. 2008 Jan;64(1):107-9. Epub 2007 Aug 1. Department of Psychiatry, Singapore General Hospital, Singapore.
2 Anorectic sibutramine detected in a Chinese herbal drug for weight loss -Julia Junga etal;Forensic Science International, 12 September 2006,Volume 161, Issue 2, Pages 221-222
3 Sibutramine-Associated Psychotic Episode- TOMASZ TAFLINSKI, M.D., and JOLANTA CHOJNACKA, M.D. Am J Psychiatry ,December 2000,157:2057-2058,
4 .Sibutramine and Psychosis- Litvan, etal Journal of Clinical Psychopharmacology: December 2007 - Volume 27 - Issue 6 - pp 726-727doi: 10.1097/JCP.
5.Sibutramine-induced psychotic episode in an adolescent.- Dogangun B, etal J Psychosom Res. 2008 Nov;65(5):505-6
6 Psychosis with sibutramine- Rosenbohm A, Bux CJ, Connemann BJ. Clin Psychopharmacol. 2007 Jun;27(3):315

 

Copyright Priory Lodge Education Limited 2010

First published June 2010

Home • Journals • Search • Rules for Authors • Submit a Paper • Sponsor us   
priory.com
Home
Journals
Search
Rules for Authors
Submit a Paper
Sponsor Us

Google Search


Advanced Search

 


 

Default text | Increase text size